Betti tables of MCM modules over the cone of a plane cubic


We show that for maximal Cohen–Macaulay modules over the homogeneous coordinate ring of a smooth Calabi–Yau varieties X, the computation of Betti numbers can be reduced to computations of dimensions of certain \({\text {Hom}}\) spaces in the bounded derived category \(D^b(X)\). In the simplest case of a smooth elliptic curve E embedded in \({\mathbb {P}}^2\) as a smooth cubic, we get explicit values for Betti numbers. The description of the automorphism group of the derived category \(D^b(E)\) in terms of the spherical twist functors of Seidel and Thomas plays a major role in our approach. We show that there are only four possible shapes of the Betti tables up to shifts in internal degree, and two possible shapes up to shifts in internal degree and taking syzygies.

This is a preview of subscription content, access via your institution.

Fig. 1


  1. 1.

    Artin, M., Zhang, J.J.: Noncommutative projective schemes. Adv. Math. 109(2), 228–287 (1994)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Artin, M., Tate, J., Van den Bergh, M.: Some Algebras Associated to Automorphisms of Elliptic Curves, The Grothendieck Festschrift, Vol. I, Progr. Math., pp. 33–85. Birkhäuser Boston, Boston (1990)

    Google Scholar 

  3. 3.

    Atiyah, M.: Vector bundles over an elliptic curve. Proc. Lond. Math. Soc. 7(3), 415–452 (1957)

    MathSciNet  Google Scholar 

  4. 4.

    Auslander, M., Bridger, M.: Stable Module Theory, Memoirs of the American Mathematical Society, no. 94, p. 146. American Mathematical Society, Providence (1969)

  5. 5.

    Auslander, M., Buchweitz, R.-O.: The homological theory of maximal Cohen–Macaulay approximations. Colloque en l’honneur de Pierre Samuel (Orsay, 1987). Mém. Soc. Math. France (N.S.) 38, 5–37 (1989)

    Article  Google Scholar 

  6. 6.

    Beauville, A.: Jacobiennes des courbes spectrales et systèmes hamiltoniens complètement intègrables (French) [Jacobians of spectral curves and completely integrable Hamiltonian systems]. Acta Math. 164(3–4), 211–235 (1990)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Beauville, A.: Determinantal hypersurfaces. Mich. Math. J. 48(1), 39–64 (2000)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Bondal, A.I., Polishchuk, A.E.: Homological properties of associative algebras: the method of helices. Izv. Ross. Akad. Nauk Ser. Mat. 57(2), 3–50 (1993)

    MathSciNet  Google Scholar 

  9. 9.

    Brieskorn, E., Knöorrer, H.: Plane Algebraic Curves, Translated from the German by John Stillwell, p. vi+721. Birkhäuser Verlag, Basel (1986)

    Google Scholar 

  10. 10.

    Brüning, K., Burban, I.: Coherent Sheaves on an Elliptic Curve, Interactions Between Homotopy Theory and Algebra, Contemp. Math., vol. 436, pp. 297–315. Amer. Math. Soc., Providence (2007)

  11. 11.

    Buchweitz, R.-O.: Maximal Cohen–Macaulay Modules and Tate Cohomology over Gorenstein Rings.

  12. 12.

    Buckely, A., Košir, T.: Determinantal Representations of Cubic Curves (2006)

  13. 13.

    Dold, A.: Zur Homotopietheorie der Kettenkomplexe. Math. Ann. 140, 278–298 (1960)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Eisenbud, D.: Homological algebra on a complete intersection, with an application to group representations. Trans. Am. Math. Soc. 260(1), 35–64 (1980)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Etingof, P., Ginzburg, V.: Noncommutative Del Pezzo surfaces and Calabi–Yau algebras. J. Eur. Math. Soc. (JEMS) 12(6), 1371–1416 (2010)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Frium, H.R.: The Group Law on Elliptic Curves on Hesse Form, Finite Fields with Applications to Coding Theory, Cryptography and Related Areas (Oaxaca, 2001), pp. 123–151. Springer, Berlin (2002)

    Google Scholar 

  17. 17.

    Galinat, L.: Orlov’s equivalence and maximal Cohen–Macaulay modules over the cone of an elliptic curve. Math. Nachr. 287(13), 1438–1455 (2014)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Gross, M., Popescu, S.: Equations of \((1, d)\)-polarized Abelian surfaces. Math. Ann. 310(2), 333–377 (1998)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Hille, L., Van den Bergh, M.: Fourier–Mukai Transforms, Handbook of Tilting Theory, London Math. Soc. Lecture Note Ser., vol. 332, pp. 147–177. Cambridge Univ. Press, Cambridge (2007)

  20. 20.

    Hulek, K.: Projective geometry of elliptic curves. Astérisque 137, 143 (1986)

    MathSciNet  Google Scholar 

  21. 21.

    Keller, B., Murfet, D., Van den Bergh, M.: On two examples by Iyama and Yoshino. Compos. Math. 147(2), 591–612 (2011)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Laza, R., Pfister, G., Popescu, D.: Maximal Cohen–Macaulay modules over the cone of an elliptic curve. J. Algebra 253, 209–236 (2002)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Orlov, D.: Derived Categories of Coherent Sheaves and Triangulated Categories of Singularities. In: Algebra, Arithmetic and Geometry: In Honor of Yu. I. Manin”, vol. 2, pp. 503–531. Birkhäuser (2009)

  24. 24.

    Ranestad, K.: Moore Matrices and Automorphisms of Plane Cubics. Manuskript, Oslo (1997)

  25. 25.

    Sally, J.: Bounds for numbers of generators of Cohen–Macaulay ideals. Pac. J. Math. 63, 517–520 (1976)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Seidel, P., Thomas, R.: Braid group actions on derived categories of coherent sheaves. Duke Math. J. 108, 37–108 (2001)

    MathSciNet  Article  Google Scholar 

  27. 27.

    Ulrich, B.: Gorenstein Rings and Modules with High Numbers of Generators. Math. Z 188, 23–32 (1984)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Yoshino, Y.: Tensor products of matrix factorizations. Nagoya Math. J. 152, 39–56 (1998)

    MathSciNet  Article  Google Scholar 

Download references


The results of the paper are part of the results of the author’s PhD thesis. I am pleased to thank my advisor Ragnar-Olaf Buchweitz, who posed the problem of computing Betti numbers in this case to me and encouraged me during my work on it. His interest in my results and numerous discussions on all stages of the project always motivated me.

Author information



Corresponding author

Correspondence to Alexander Pavlov.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Pavlov, A. Betti tables of MCM modules over the cone of a plane cubic. Math. Z. 297, 223–254 (2021).

Download citation


  • Betti numbers
  • Matrix Factorizations
  • Maximal Cohen–Macaulay modules
  • Plane Cubics
  • Elliptic curves

Mathematics Subject Classification

  • Primary 13D02
  • 13C14
  • 14H52
  • 14F05
  • Secondary 14H60
  • 14H50